Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Been anemic but ferritin level is in range. Experience fatigue and pain in upper quadrant. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My eighteen year old daughter has been anemic (iron deficiency), but her ferritin levels are back in the range at 51. She's still experiencing fatigue, and the last lab results she received were yesterday which showed her MPV at 5.7. Her RDW-CV was at 10.9. I've been concerned for a while about the pain she experiences on her left upper quadrant. Do you have any ideas?
Posted Wed, 23 Oct 2013 in Blood Disorders
Answered by Dr. Robert Galamaga 12 hours later
Brief Answer:

Detailed Answer:
I understand the our level is improved. I wonder if the hemoglobin has returned to normal as well. If you could provide me with that additional information I would appreciate it.

You also mentioned that she is having some trouble with gastroesophageal reflux. this can sometimes contribute to left upper quadrant pain.

The most common cause of bleeding during menstrual cycles. The iron supplementation should help with this and hopefully the hemoglobin is close to normal at this time.

If she continues to have abdominal pain I would recommend consideration of a visit with a gastroenterologist. The gastroenterologist might consider looking inside the esophagus and stomach to see if there is anything that might be contributing to her symptoms.

one additional possibility would be a consideration of a short course of acid blocking medication such as Prilosec for 2 to 4 weeks to see if this provides improvement of symptoms. If she has some type of inflammation or irritation of the stomach lining or even possibly an ulcer this can contribute to some of the symptoms you have reported.

Thank you again for sending your question. Please let me know if you have any additional specific concerns or information that you would like to discuss.

Dr Galamaga
Above answer was peer-reviewed by
Follow-up: Been anemic but ferritin level is in range. Experience fatigue and pain in upper quadrant. Suggest? 18 hours later
Her hemoglobin is in the range at 15.9, but what is interesting about that is that it had always been in the range. You didn't address the MPV, and I'm wondering if the value 5.7 should be a concern? She also reported today that she has blood in her stools. My daughter is going to school in another State and I'm not sure what to do so far away.
Answered by Dr. Robert Galamaga 4 hours later
Brief Answer:

Detailed Answer:
Hello again,

MPV or mean platelet volume is a measure of the average size of platelets. In this case I do not see any connection of this to her symptoms.

She no longer has anemia so it appears that iron supplementation has helped. There are so many possible causes of fatigue ranging from infection to thyroid dysfunction to immune disorders. to anxiety and depression.

Blood in stool can also be caused by a number of issues - most commonly hemorrhoids.

If she is truly symptomatic I would suggest she see a local physician for a thorough examination to help determine what might be going on.

Again thank you for the query. If there are followup concerns please let me know.

Dr Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor